David Leonardi, M.D. ABAAM, CNS

A List of Articles

Statin
Sidekick™



The single best solution for statin side effects.


Click to Order

Liver Side Effects of Statins

David Leonardi, M.D., ABAAM, CNS

One of the more common side effects of statins is liver irritation. First a bit of background: the liver is first and foremost a very large detox plant. It’s primary mission is to change toxic substances that enter our bodies into harmless ones that can be recycled or excreted by either the bowel (in the stool) or the kidneys (in the urine). The liver performs its mission with the use of enzymes, which are protein molecules that orchestrate chemical reactions. They chemically alter harmful or dangerous compounds into harmless ones. Liver cells contain large amounts of these enzymes. Many of them are transaminases. Very simply, that means they transfer and amino chemical group from one molecule to another, which is how many compounds become less toxic to our bodies. If the liver becomes irritated, which can be a side effect of statins, the irritated liver cells can actually leak these transaminases out into the blood stream, increasing their concentration in the blood (or serum, after it is separated from blood in the lab). Thus we have the term “elevated serum transaminases”. The two transaminases most commonly elevated in response to statin irritation are AST (aspartate aminotransferase) and ALT (alanine aminotransferase). The serum levels of these aminotransferases can also be elevated by other causes such as viral hepatitis, another viral infection called mononucleosis, alcohol ingestion, congestive heart failure (causing sluggish circulation in the liver), cancer in the liver, or hepatitis from a drug other than a statin. In fact, now that I’ve used the term hepatitis, technically what I’ve referred to as statin-induced liver “irritation” is a form of hepatitis, which simply means “inflammation of the liver”. Of course, the inflammation can be mild or severe. In most cases of statin-induced hepatitis, there is only a mild elevation of AST and/or ALT and there are no symptoms. While one should always use the specific reference range of the laboratory performing the test, ALT is generally considered normal up to about 45 Units/Liter (U/L) in men and 34 in women. For AST, typical limits are 40 U/L for men and 34 for women1. It is recommended for people taking statins that serum levels of these two enzymes be measured prior to initiating therapy and repeated if there are any signs of liver damage2. Such signs that should be reported to your doctor include fatigue, loss of appetite, right upper quadrant abdominal pain, jaundice or dark urine. Elevation of transaminases up to 3 times the upper normal limit are considered acceptable and do not require statin withdrawal. Liver toxicity is defined when levels of ALT or AST exceed 3 times the upper normal limit on two occasions at least one month apart2. This occurs in about 1% of statin takers3 and does require statin withdrawal. Hepatotoxicity occurs more commonly at higher statin doses and in those consuming alcohol heavily. After ALT and/or AST revert to normal, a different statin or a lower dose of the same statin may be tried, but again with careful monitoring of transaminases. In my practice I use a very potent antioxidant that offers a great deal of reinforcement to liver function called N-acetyl cysteine or NAC. NAC often will bring elevations of ALT and AST back to normal without having to withdraw the statin or even reduce the dose. I monitor transaminases every 3 to 6 months and start the NAC at the first sign of mild transaminase elevation. The effect is remarkable and this nutritional supplement is quite harmless.  NAC is available on our Cycle-Breakers® website in capsules of 750mg. I generally start at one capsule twice daily and increase as needed up to 4 twice daily. Rarely does one need more than two capsules twice daily to improve and control transaminases while on a statin. NAC is also of significant value for those drinking alcohol regularly or taking another medication that can affect the liver, whether or not they are taking a statin.

1

© Copyright David Leonardi, M.D. All rights reserved. 2018